Weight loss and TLE

December 20, 2010 by  
Filed under Public Comments

Dear Tabitha,

I was diagnosed with TLE 3 years ago. I was put on Lamictin (now 300mg) and Zoloft (200mg).

I have put on 15 kilogrames and there seems to be now way of losing it.

I am 1.7 m tall and weigh 70 kg. My bmi is 24.9.

Please HELP. Being fat is not helping my depression.

Hi There,

you are not alone! I see many epileptics who have similar problems. Firstly, we can help you. I can work with your neurologist to make a plan. But before I go on, remember that you are not fat! A BMI of 24.9kg/m2 is still a normal weight. However, if you have gained so much more than what you were, then I can sympathise with your exasperation in needing to get back to where you were before. It would be prudent to get your weight back to about 57kg – not much less.

Secondly, you would need to chat to your neurologist and have some bloods done. Chat to your doc about the chance of changing from Lamictin (can be weight-gaining) to Topamax (can be weight-losing), but this decision is obviously his/hers to make; I am only suggesting. The blood tests you’d need to do are: fasting (nothing to eat or drink from 10pm the night before), first thing in the morning plasma glucose AND insulin. If you do it at Lancet, I can get a direct copy as they have me on their system. Then we could look at what the actual effect of the drugs is on your weight and treat accordingly. The Zoloft is a great drug to use, and is generally weight-stable or even helps a little in dieting, so I wouldn’t recommend changing that.

If you want a consultation after these actions, you know where I am!

Good, good luck. It’s not a dead-end at all.

Tabitha

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!